Rationale: Anaphylaxis is a serious allergic reaction which could be life-threatening. To date, it could be diagnosed by causality between clinical manifestations and triggers. But it is not always easy to find out the clue. Chlorpheniramine maleate (peniramin) is known to safe and it is an antihistamine commonly used to treat almost the whole allergic disease, including urticaria and allergic rhinitis. We recently experienced 2 cases of chlorpheniramine induced anaphylaxis. To document suspected cases of chlorpheniramine-induced adverse reactions, we analyzed a database spontaneously reported adverse drug reactions in the Ajou Regional Pharmacovigilance Center from 2011 to 2017.
Patient concerns: Two female patients presented urticaria and abdominal pain right after chlorpheniramine injection.
Diagnoses: Both patients were diagnosed with symptoms. One patient confirmed by assistance with tryptase level and another one confirmed cross-reactivity by skin tests.
Interventions: One patient was instructed to avoid future administration of chlorpheniramine. The other patient was advised not to take chlorpheniramine, and piperazine derivatives including cetirizine/levocetirizine, but piperidine derivatives such as fexofenadine, loratadine, and ebastine can be available.
Outcomes: The patients fully recovered after prompt treatment for anaphylaxis. After that, no recurrences were observed at the following. Among 54 patients with chlorpheniramine-induced adverse drug reactions from the Pharmacovigilance Center database, 17 (31.5%) were reported as anaphylaxis.
Lessons: Physicians should be aware chlorpheniramine could be a cause for allergic reaction. In addition, we suggest that serum tryptase level, skin prick test, and intradermal test could be considered as a supplementary test for diagnosing chlorpheniramine anaphylaxis and cross-reactivity should also be considered.